Glucagon Emergency Set - a guardian angel for all occasions

Headache, fatigue, difficulty concentrating - what the harbingers of a cold may look like can often be a serious indication of low blood sugar (hypoglycaemia) in people with diabetes. If a "hypo" is not recognized and treated in time by the patient, severe hypoglycaemia with unconsciousness or seizures may occur. The patient is then necessarily dependent on outside help. The greatest risk of severe hypoglycaemia is due to insulin-dependent people with type 1 diabetes. But even people with type 2 diabetes are at risk - regardless of whether they are treated with insulin or hypoglycemic tablets. Any diabetic who is prone to severe hypoglycaemia should therefore be aware of what to do in an emergency and have at least one glucagon emergency kit. Glucagon is a hormone that causes extremely low blood sugar to release the body's sugar reserves. In case of severe hypoglycaemia, it is injected so that the blood sugar rises again quickly. Relatives, work colleagues and acquaintances can then administer the necessary glucagon syringe if necessary. Important: You must always know where the emergency kit is stored and should be trained to handle it. Then fast and correct action is possible in an emergency.

Many patients are often insufficiently prepared for severe hypoglycaemia

Too much insulin injected, missed meals, unusually moved or excessively drunk alcohol - all these are reasons that can lead to low blood sugar (hypoglycaemia) in diabetics. It is still the most common "side effect" of diabetes therapy with insulin or hypoglycemic tablets and characterized in that the blood sugar level drops below the normal value. But "Hypo" is not equal to "Hypo". Depending on which symptoms are noticeable, one differentiates between a light and a heavy hypoglycaemia. Not all "hypo-warning signs" must occur simultaneously. They can be individually very different and are often perceived differently. Thus, the body adapts to the low blood sugar levels in case of frequent hypoglycaemia, and the timely perception may be worse under certain circumstances. Basically, in a slight hypoglycaemia with symptoms such as sweating, pulse raging or cravings, the patient can help himself: usually just a few tablets of glucose or a glass of sweetened beverage (no "light products") sufficient to raise the blood sugar level again, Light hypoglycoses are unpleasant, but harmless. It only becomes critical if the first signs of hypoglycaemia are not noticed or noticed and the blood sugar drops below 50 mg / dl or 2.8 mmol / l. Then there is a strong sugar shortage in the brain, which can lead to paralysis, convulsions or even unconsciousness - and in the worst case even life threatening. In this phase, the person with diabetes is necessarily dependent on outside help, for example in the form of a glucagon syringe.

Glucagon - the guardian angel you can rely on

Glucagon is a hormone that releases existing sugar reserves in the body and causes the blood sugar level to rise again within a short time. "To be well prepared for severe hypoglycaemia, every insulin-dependent diabetic should have at least one glucagon emergency kit, " explains Prof. Dr. med. Thomas Haak from the Diabetes Center Mergentheim. "It is even more advisable to store several emergency sets cool, for example, at home, at work or in kindergarten or school - then the patient is fully armed." The emergency kit should be stored cool at + 2ºC to + 8ºC. On hikes, bike tours or on vacation, a take is advisable. In an emergency, the glucagon powder is dissolved in water and then injected either under the skin or into the muscle. Once the patient is conscious, he should consume "fast energy" in the form of glucose and "slower energy" in the form of bread. "If the patient still does not become conscious, an emergency doctor must be alerted immediately, " explains Haak. "That goes for the case when the situation is not clear or uncertain." Whether relatives, friends, co-workers, or teachers, all those close to a person with diabetes should always know where to keep their emergency kit, when it's needed, and how to handle it. The prerequisite for this is that the doctor or the diabetes team comprehensively inform and train the affected persons in advance: They explain the causes and symptoms of hypoglycaemia, convey the correct handling of the emergency kit and provide the corresponding information material. "Only those who are well informed and trained can act quickly and correctly in an emergency, " says Haak.

Share with friends

Leave your comment